Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Having cough and it is violent to the point of vomiting. Gut is paining and do not feel hungry. Coughed blood. Underlying causes?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2395 Questions
I have been coughing for some days becoming almost constant in the past few days. The coughing becomes violent to the point of nearly vomiting. It is no longer very productive and what mucus there is doesn't seem to be infected. I am extremely tired and sleep a lot but the cough is violent enough to wake me. I have fair bit of gut pain and am quite distended I don't feel hungry but if I want to eat the thought of most foods makes me feel nauseous. Now I have coughed up blood half an hour ago. Might this just be a ruptured blood vessel from the violence of the cough?
Posted Mon, 2 Sep 2013 in Ear, Nose and Throat Problems
Answered by Dr. Robert Galamaga 20 minutes later
Hello and thank you for sending the question.

It sounds like you have a moderate case of bronchitis. Sometimes in the setting of bronchitis there can be significant irritation of your airway which triggers this persistent cough.

Most cases of bronchitis are caused by viruses. In your case I suspect this is the case. During the process of this bronchitis there can be swelling of the airway which also exacerbates the frequency of the coughing.

In your case it might be beneficial to consider discussing a prescription inhaler with your doctor. Sometimes inhalers can be used to help relax the airway and decrease any spasm that occurs which can be related to fits of coughing. You might only need to use a prescription such as albuterol for a few days.

I am not surprised that you feel tired. If you continuously cough throughout the night your body is not able to get restful sleep. Also with frequent coughing you might end up swallowing air which can cause bloating of your abdomen.

Again I would suggest that you discuss this with your doctor to see if the prescription might be beneficial.

Thanks again for sending your question. Please let me know if you have any additional specific concerns.

Dr Galamaga
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor